Electronic Journal of Statistics

Estimation of the covariance function of Gaussian isotropic random fields on spheres, related Rosenblatt-type distributions and the cosmic variance problem

Nikolai N. Leonenko, Murad S. Taqqu, and Gyorgy H. Terdik

Full-text: Open access


We consider the problem of estimating the covariance function of an isotropic Gaussian stochastic field on the unit sphere using a single observation at each point of the discretized sphere. The spatial estimator of the covariance function is expressed in a new form which provides, on one hand a way to derive the characteristic function of the estimator, and on the other hand a computationally efficient method to do so. We also describe a methodology for handling the presence of the cosmic variance which can impair the results. In simulation, we use the pixelization scheme HEALPix.

Article information

Electron. J. Statist., Volume 12, Number 2 (2018), 3114-3146.

Received: July 2017
First available in Project Euclid: 25 September 2018

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 62M30: Spatial processes 60G60: Random fields
Secondary: 60F05: Central limit and other weak theorems

Astronomy cosmic variance Laplace-Beltrami model Rosenblatt distribution

Creative Commons Attribution 4.0 International License.


Leonenko, Nikolai N.; Taqqu, Murad S.; Terdik, Gyorgy H. Estimation of the covariance function of Gaussian isotropic random fields on spheres, related Rosenblatt-type distributions and the cosmic variance problem. Electron. J. Statist. 12 (2018), no. 2, 3114--3146. doi:10.1214/18-EJS1473. https://projecteuclid.org/euclid.ejs/1537841410

Export citation


  • [1] NIST Digital Library of Mathematical Functions., http://dlmf.nist.gov/, Release 1.0.17 of 2017-12-22. F. W. J. Olver, A. B. Olde Daalhuis, D. W. Lozier, B. I. Schneider, R. F. Boisvert, C. W. Clark, B. R. Miller and B. V. Saunders, eds.
  • [2] M. Abramowitz and I. A. Stegun., Handbook of Mathematical Functions with Formulas, Graphs, and Mathematical Tables. Dover Publications Inc., New York, 1992. Reprint of the 1972 edition.
  • [3] V. V. Anh, N. N. Leonenko, and M. D. Ruiz-Medina. Space-time fractional stochastic equations on regular bounded open domain., Fractional Calculus and Applied Analysis, 19(5) :1161–1199, 2016.
  • [4] K. Atkinson and W. Han., Spherical Harmonics and Approximations on the Unit Sphere: an Introduction, volume 2044. Springer, 2012.
  • [5] P. Baldi, G. Kerkyacharian, D. Marinucci, and D. Picard. Adaptive density estimation for directional data using needlets., The Annals of Statistics, 37(6A) :3362–3395, 2009.
  • [6] P. Baldi and D. Marinucci. Some characterizations of the spherical harmonics coefficients for isotropic random fields., Statistics & Probability Letters, 77:490–496, 2007.
  • [7] R. Balgovind, A. Dalcher, M. Ghil, and E. Kalnay. A stochastic-dynamic model for the spatial structure of forecast error statistics., Monthly Weather Review, 111(4):701–722, 1983.
  • [8] Á. Baran and Gy. Terdik. Power spectrum estimation of spherical random fields based on covariances., Annales Mathematicae et Informaticae, 44:15–22, 2015.
  • [9] O. E. Barndorff-Nielsen, M. Maejima, and K. Sato. Some classes of multivariate infinitely divisible distributions admitting stochastic integral representations., Bernoulli, 12(1):1–33, 2006.
  • [10] E. Breitenberger. Analogues of the normal distribution on the circle and the sphere., Biometrika, 50:81–88, 1963.
  • [11] P. Cabella and D. Marinucci. Statistical challenges in the analysis of cosmic microwave background radiation., The Annals of Applied Statistics, 3(1):61–95, 2009.
  • [12] V. Cammarota and D. Marinucci. On the limiting behaviour of needlets polyspectra., Annales de l’Institut Henri Poincaré, Probabilités et Statistiques, 51(3) :1159–1189, 2015.
  • [13] Planck Collaboration, N. Aghanim, M. Arnaud, M. Ashdown, J. Aumont, C. Baccigalupi, A. J. Banday, R. B. Barreiro, J. G. Bartlett, N. Bartolo, E. Battaner, and et al. (214 more). Planck 2015 results. XI. CMB power spectra, likelihoods, and robustness of parameters., Astronomy & Astrophysics, 2015.
  • [14] Planck Collaboration, N. Aghanim, C. A. Caplan, and P. R. A. et al. (94 more) Ade. Planck 2013 results. XXIII. Isotropy and statistics of the CMB., Astronomy & Astrophysics, 2015.
  • [15] C. Durastanti, X. Lan, and D. Marinucci. Needlet-whittle estimates on the unit sphere., Electronic Journal of Statistics, 7:597–646, 2013.
  • [16] C. Durastanti, X. Lan, and D. Marinucci. Gaussian semiparametric estimates on the unit sphere., Bernoulli, 20(1):28–77, 2014.
  • [17] C. Durastanti, D. Marinucci, and G. Peccati. Normal approximations for wavelet coefficients on spherical poisson fields., Journal of Mathematical Analysis and Applications, 409(1):212–227, 2014.
  • [18] G. Efstathiou. Myths and truths concerning estimation of power spectra: the case for a hybrid estimator., Monthly Notices of the Royal Astronomical Society, 349(2):603–626, 2004.
  • [19] G. Efstathiou, Y-Z. Ma, and D. Hanson. Large-angle correlations in the cosmic microwave background., Monthly Notices of the Royal Astronomical Society, 407(4) :2530–2542, 2010.
  • [20] C. Gaetan and X. Guyon., Spatial Statistics and Modeling, volume 81 of Springer Series in Statistics. Springer Science+Business Media, 2010.
  • [21] R. N. Gantner, L. Herrmann, and C. Schwab. Quasi–monte carlo integration for affine-parametric, elliptic pdes: Local supports and product weights., SIAM Journal on Numerical Analysis, 56(1):111–135, 2018.
  • [22] G. Gaspari and S. E. Cohn. Construction of correlation functions in two and three dimensions., Quarterly Journal of the Royal Meteorological Society, 125(554):723–757, 1999.
  • [23] A. E. Gelfand, P. Diggle, P. Guttorp, and M. Fuentes, editors., Handbook of Spatial Statistics. Chapman & Hall/CRC press, 2010.
  • [24] I. M. Gelfand and N. Ya. Vilenkin., Generalized functions. Vol. 4, Applications of harmonic analysis, volume 4. AMS Chelsea Publishing, Providence, RI, 2016. xiv+384 pp, 2016. Translated from the 1961 Russian original [MR0146653] by Amiel Feinstein. Reprint of the 1964 English translation.
  • [25] D. Geller, X. Lan, and D. Marinucci. Spin needlets spectral estimation., Electronic Journal of Statistics, 3 :1497–1530, 2009.
  • [26] T. Gneiting. Strictly and non-strictly positive definite functions on spheres., Bernoulli, 19(4) :1327–1349, 2013.
  • [27] K. M. Gorski, E. Hivon, A. J. Banday, B. D. Wandelt, M. Hansen, F. K. Reinecke, and M. Bartelmann. HEALPix a framework for high-resolution discretization and fast analysis of data distributed on the sphere., The Astrophysical Journal, 622(2):759, 2005.
  • [28] J. Guinness and M. Fuentes. Isotropic covariance functions on spheres: Some properties and modeling considerations., Journal of Multivariate Analysis, 143:143–152, 2016.
  • [29] C. Huang, H. Zhang, and S. M. Robeson. On the validity of commonly used covariance and variogram functions on the sphere., Mathematical Geosciences, 43(6):721–733, 2011.
  • [30] L. F. James, B. Roynette, and M. Yor. Generalized gamma convolutions, Dirichlet means, Thorin measures, with explicit examples., Probab. Surv., 5:346–415, 2008.
  • [31] J. Jeong, M. Jun, and M. G. Genton. Spherical process models for global spatial statistics., Statistical Science, 32(4):501–513, 2017.
  • [32] M. Ya. Kelbert, N. N. Leonenko, and M. D. Ruiz-Medina. Fractional random fields associated with stochastic fractional heat equations., Advances in Applied Probability, 31(1):108–133, 2005.
  • [33] A. Lang and C. Schwab. Isotropic gaussian random fields on the sphere: Regularity, fast simulation and stochastic partial differential equations., The Annals of Applied Probability, 25(6) :3047–3094, 2015.
  • [34] N. N. Leonenko, M. D. Ruiz-Medina, and M. S. Taqqu. Rosenblatt distribution subordinated to gaussian random fields with long-range dependence., Stoch. Anal. Appl., 35(1):144–177, 2017.
  • [35] C. Ma. Stationary and isotropic vector random fields on spheres., Mathematical Geosciences, 44(6):765–778, 2012.
  • [36] C. Ma. Isotropic covariance matrix polynomials on spheres., Stochastic Analysis and Applications, 34(4):679–706, 2016.
  • [37] M. Maejima and C. A. Tudor. On the distribution of the Rosenblatt process., Statistics & Probability Letters, 83(6) :1490–1495, 2013.
  • [38] K. V. Mardia and P. E. Jupp., Directional Statistics, volume 494. John Wiley & Sons, 2009.
  • [39] D. Marinucci. High-resolution asymptotics for the angular bispectrum of spherical random fields., Ann. Statist., 34:1–41, 2006.
  • [40] D. Marinucci. A central limit theorem and higher order results for the angular bispectrum., Probability Theory and Related Fields, 141:389–409, 2008. 10.1007/s00440-007-0088-8.
  • [41] D. Marinucci and G. Peccati., Random Fields on the Sphere, volume 389 of London Mathematical Society, Lecture Notes Series. Cambridge University Press, Cambridge, 2011.
  • [42] B. Matern., Spatial Variation, volume 36 of Lecture Notes in Statistics. Springer-Verlag, New York, 2nd ed., 1986.
  • [43] G. R.. North, J. Wang, and M.. Genton. Correlation models for temperature fields., Journal of Climate, 24(22) :5850–5862, 2011.
  • [44] W. H. Press, B. P. Flannery, S. A. Teukolsky, and W. T. Vetterling., Numerical Recipes: The art of scientific computing, volume 2. Cambridge University Press London, 1987.
  • [45] S. Rao Jammalamadaka and A. SenGupta., Topics in Circular Statistics, volume 5. World Scientific, 2001.
  • [46] M. Rosenblatt. Independence and dependence. In, Proc. 4th Berkeley Sympos. Math. Statist. and Prob., Vol. II, pages 431–443. Univ. California Press, Berkeley, Calif., 1961.
  • [47] M. Rosenblatt. Some limit theorems for partial sums of quadratic forms in stationary Gaussian variables., Z. Wahrsch. Verw. Gebiete, 49(2):125–132, 1979.
  • [48] R. Roy. Estimation of the covariance function of a homogeneous process on the sphere., The Annals of Statistics, pages 780–785, 1973.
  • [49] M. D. Ruiz-Medina, J. M. Angulo, and V. V. Anh. Spatial and spatiotemporal karhunen-loève-type representations on fractal domains., Stochastic Analysis and Applications, 24(1):195–219, 2006.
  • [50] K. Sato., Lévy Processes and Infinitely Divisible Distributions, volume 68 of Cambridge Studies in Advanced Mathematics. Cambridge University Press, Cambridge, 1999. Translated from the 1990 Japanese original, Revised by the author.
  • [51] O. Schabenberger and C. A. Gotway., Statistical Methods for Spatial Data Analysis. CRC Press, 2005.
  • [52] I. J. Schoenberg. Positive definite functions on spheres., Duke Math. J., 9:96–108, 1942.
  • [53] M. Schreiner. On a new condition for strictly positive definite functions on spheres., Proceedings of the American Mathematical Society, 125:531–539, 1997.
  • [54] M. Sherman., Spatial Statistics and Spatio-Temporal Data: Covariance Functions and Directional Properties. Wiley Series in Probability and Statistics. John Wiley & Sons, Ltd, 2011.
  • [55] E. M. Stein and G. Weiss., Introduction to Fourier analysis on Euclidean spaces. Princeton University Press, Princeton, N.J., 1971. Princeton Mathematical Series, No. 32.
  • [56] I. Szapudi, S. Prunet, D. Pogosyan, A. S Szalay, and J R. Bond. Fast cosmic microwave background analyses via correlation functions., The Astrophysical Journal Letters, 548(2):L115, 2001.
  • [57] Gy. Terdik., Bilinear Stochastic Models and Related Problems of Nonlinear Time Series Analysis; A Frequency Domain Approach, volume 142 of Lecture Notes in Statistics. Springer Verlag, New York, 1999.
  • [58] Gy. Terdik. Angular spectra for non-Gaussian isotropic fields., Braz. J. Probab. Stat., 29(4):833–865, 2015.
  • [59] O. Thorin. An extension of the notion of a generalized $\gamma $-convolution., Scandinavian Actuarial Journal, 1978(3):141–149, 1978.
  • [60] D. A. Varshalovich, A. N. Moskalev, and V. K. Khersonskii., Quantum Theory of Angular Momentum. World Scientific Press, 1988.
  • [61] M. S. Veillette and M. S. Taqqu. Berry–Esseen and Edgeworth approximations for the normalized tail of an infinite sum of independent weighted gamma random variables., Stochastic Processes and their Applications, 122(3):885–909, 2012.
  • [62] M. S. Veillette and M. S. Taqqu. Properties and numerical evaluation of the Rosenblatt distribution., Bernoulli, 19(3):982 –1005, 2013.
  • [63] A. Weaver and P. Courtier. Correlation modelling on the sphere using a generalized diffusion equation., Quarterly Journal of the Royal Meteorological Society, 127 :1815–1846, 2001.
  • [64] S. Weinberg., Cosmology. Oxford University Press, 2008.
  • [65] Wikipedia., https://en.wikipedia.org/wiki/Cosmic_microwave_background, 2017.
  • [66] M. Ĭ. Yadrenko., Spectral Theory of Random Fields. Optimization Software Inc. Publications Division, New York, 1983. Translated from the Russian.
  • [67] M. Yamazato. Unimodality of infinitely divisible distribution functions of class L., The Annals of Probability, pages 523–531, 1978.